Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 2:19 PM MDT for Bowman County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2002, 2:19 PM MDT (20:19 UTC)
- Expired
- Jun 23, 2002, 3:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Bowman County, ND
The radar
The Bismarck radar (KBIS), 220 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 232019 SVRBIS NDC011-232100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 219 PM MDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 300 PM MDT * AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF SCRANTON...OR ABOUT 15 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCRANTON...GASCOYNE AT 300 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4608 10371 4595 10371 4597 10303 4625 10307 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:00 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 23, 12:00 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 100 PM CDT SUN JUN 23 2002 UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE. THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG SOUNDINGS INDICATE 1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88 DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING CONVECTION. THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY. .BIS...NONE. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:02 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 58 min |
| Jun 22, 6:13 PM MDT | Flash Flood Warning | BIS | Dickey | 3 hr |
| Jun 22, 8:31 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 59 min |
| Jun 22, 9:06 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 54 min |
| Jun 22, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 65 min |
| Jun 22, 9:54 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 66 min |
| Jun 22, 10:18 PM MDT | Flash Flood Warning | BIS | Dickey | 3 hr |
| Jun 23, 2:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
| Jun 23, 3:00 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 60 min |
| Jun 23, 3:31 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 62 min |
| Jun 23, 4:55 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jun 23, 5:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Jun 23, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 60 min |
| Jun 23, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.